THE MOST obvious physician-caused trouble in the field of allergy is the immediate constitutional reaction caused by the injection of an overdose of antigen during the course of desensitization treatment. Such a reaction can take several forms, including itching of the palms of the hands and soles of the feet, urticaria, angioedema, as well as asthma or hay fever—especially if the latter were the patient's clinical complaints. Shock can also occur and, in addition, there may be flushing of the face, headache, or vomiting and diarrhea. These symptoms, or any combination of them, are usually associated with a large local redness and swelling at the site of injection.
The more sensitive the patient and the greater the overdose, the more severe the reaction is likely to be, and the sooner it will occur after injection. Under these circumstances it may resemble anaphylactic shock and, like it, may be fatal. The number of such fatalities is certainly few; I personally can recall only one instance in which such a serious outcome was even in question. However, the patient who experiences a full-blown constitutional reaction is not in a position to take much comfort from statistics and would much prefer that his physician avail himself of all the means at his disposal to anticipate such an occurrence and thereby avoid it. These precautions include observance of the size of the local reaction 10 or 15 minutes after each injection so long as increases in dosage are being made, informing the patient and his parent that malaise, or occurrence of minor symptoms within an hour or two after treatment should be reported, and recognition of the patient initially as being very sensitive from the large size of the skin tests and the degree of severity of symptoms.
- Copyright © 1958 by the American Academy of Pediatrics